Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 29, 2003, 3:24 PM EDT for City of Chesapeake, City of Suffolk, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 3:24 PM EDT (19:24 UTC)
- Expired
- May 29, 2003, 3:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Chesapeake, VA, City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 60 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 291924 SVRAKQ VAC550-800-291955- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 324 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA CITY OF SUFFOLK IN SOUTHEAST VIRGINIA * UNTIL 355 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF SAUNDERS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHESAPEAKE AIRPORT AROUND 340 PM DEEP CREEK AROUND 345 PM HERBERTS CORNER AROUND 350 PM PORTLOCK AND SOUTH NORFOLK AROUND 355 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3668 7665 3653 7652 3672 7612 3680 7630 $$ 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM EDT, 4 minutes earlier.
Area forecast discussion, May 29, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT THU MAY 29 2003 LOW PRES TROF MOVNG THRU FA AT THIS TIME...WITH THE CIRCULATION OF THE SFC LO SHOWING UP ON RDR NR AKQ. THE LOW/ASSOC TROF WILL MOVE OFFSHR ERLY TNGT TAKING SHRAS AND SCTD TSRAS WITH IT. SLGTLY DRIER NW/WRLY FLO ON FRI...WILL PROVIDE PRTLY SNY AND WRM CONDITIONS ACRS REGION. ANOTHER COLD FRNT THEN APPROACHES FM THE W LATE FRI NGT...THEN PUSHES ACRS FA DURING SAT. THIS WILL RESULT IN HI CHCS FOR MORE SHRAS AND TSRAS. THAT FRNT EXITS OFF THE CST SAT NGT...WITH MUCH DRIER/ MORE COMFORTABLE AIRMASS FILTERING INTO REGION FOR SUN AND MON. WILL LEAVE IT DRY FOR TUE...ALTHO CUD BE PLENTY OF CLDS. CHC FOR SHRAS/TSRAS AGAIN WED AFTN INTO THU...AS ANOTHER SYS APPROACHES/MOVES ACRS MID ATLC REGION. FCSTID = 32 SBY 54 79 61 77 / 70 10 10 50 OXB 55 72 60 70 / 70 10 10 50 ECG 60 80 64 81 / 40 10 10 50 ORF 60 79 64 80 / 40 10 10 50 PHF 58 82 63 80 / 40 10 10 50 AKQ 57 82 63 79 / 40 10 10 50 RIC 56 82 62 78 / 70 10 10 50 FVX 54 82 61 76 / 70 10 10 50 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. GINGRICH
Hazardous weather outlook, May 29, 5:54 AM EDT, 9 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 554 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 29, 1:38 PM EDT, 1 hour 46 minutes before
VAZ095-098-291830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU MAY 29 2003
...STRONG THUNDERSTORMS MOVING TOWARD NORFOLK AND VIRGINIA BEACH...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHWEST OF
CRADOCK TO 11 MILES WEST OF MUNDEN...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORMS WILL REACH...
DOWNTOWN PORTSMOUTH AROUND 140 PM
DOWNTOWN NORFOLK AND GHENT AROUND 145 PM
NORVIEW AND MUNDEN AROUND 150 PM
KEMPSVILLE AND NORFOLK INTERNATIONAL AIR AROUND 155 PM
BAYSIDE AND PRINCESS ANNE AROUND 200 PM
SIGMA AND OCEANA NAS AROUND 205 PM
WIND GUSTS BETWEEN 35 ADN 45 MPH ALONG WITH HAIL UP TO A HALF INCH
IN DIAMETER ARE POSSIBLE WITH THESE STORMS.
HURLEY
&&
LAT...LON 3682 7627 3666 7611 3655 7611 3655 7587
3683 7598 3691 7598 3692 7604Special weather statement, May 29, 3:08 PM EDT, 16 minutes before
VAZ095-097-098-291945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 308 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORM MOVING ACROSS TIDEWATER... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF CRADOCK...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL REACH... SOUTH NORFOLK AND PORTLOCK AROUND 310 PM DOWNTOWN PORTSMOUTH AND GREENBRIER AROUND 315 PM DOWNTOWN NORFOLK AND GHENT AROUND 320 PM NORVIEW AND WARDS CORNER AROUND 325 PM NORFOLK INTERNATIONAL AIR AND KEMPSVILLE AROUND 330 PM OCEAN VIEW AND BAYSIDE AROUND 335 PM WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 44 && LAT...LON 3684 7649 3668 7640 3681 7598 3701 7609
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:26 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 44 min |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:40 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 29, 4:14 PM EDT | Special Marine Warning | AKQ | 31 min | |
| May 29, 4:22 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.